Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 228, NWS Lake Charles, LA

July 7, 2024Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 7, 2024, 1:18 PM CDT for Jasper County, Tyler County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2024, 1:18 PM CDT (18:18 UTC)
Expired
Jul 7, 2024, 2:15 PM CDT
In force
57 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 118 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2854 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:12 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 7, 12:12 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1212 PM CDT Sun Jul 7 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday night)

Overall slightly cooler temperatures on tap this morning in the mid
to upper 70s. We still have light showers in the area, with another
band of stronger showers and storms approaching our outer coastal
waters. PWATs over most of the period are well over the 90th
percentile, with some above their daily max.

The latest NHC track has again shifted to the right from the
previous track, with landfall expected near the Matagorda Bay. As of
5AM, Beryl is a tropical storm with sustained winds near 60 MPH. It
is expected to restrengthen into to a category 1 hurricane today.
It is currently located roughly 200 miles east of the Tx/ MX
border, where it is moving NW at about 12 MPH.

Concerning our area, most of the impacts will be across SETX and
West Central to SWLA. Flooding, both coastal flooding and flash
flooding, remain the prominent concern. Both today and tomorrow we
have a Slight to Marginal Risk for excessive rainfall. Please check
our webpage or WPC for exact locations.

The only new addition from the previous gridded forecast is a
Tropical Storm Watch along the Texas coast from High Island to
Sabine Pass.

&&

.LONG TERM...
(Tuesday through Sunday)

By Tuesday morning, the remnants of Beryl will be lifting northeast
into AR. Any wind and surge impacts from the storm should be
subsiding, but lingering rainbands trailing south to southwest will
keep PoPs elevated across at least parts of the area. Global models
suggest that most of the rain could be across southern and southeast
LA, and the latest WPC Day 3 excessive rain outlook (Tuesday) paints
a MRGL risk across this area. Forecast rainfall amounts are not too
extreme so the MRGL seems adequate at this time. However, as can be
the case with decaying tropical systems lifting inland, this
training effect can lead to a narrow elongated swath of high
rainfall totals, and thus the potential for flooding is certainly
non-zero and will depend on where these bands set up. This will
continue to be monitored over the next few days.

A weak trough or shear zone leftover from the exiting system will
persist over the region for a few days and, combined with elevated
PWATs, will maintain decent rain chances across the southern half of
the area and over the coastal waters through late in the week.
Convective coverage is expected to follow a diurnal trend,
developing over the nearshore zones by late night/early morning,
then spreading inland and peaking over inland areas with daytime
heat.

Daytime temperatures should be kept in check Tuesday and Wednesday
thanks to more widespread cloud cover and showers, with highs around
90 each day. A gradual uptick in daytime temps is expected through
the latter half of the week, especially over the northern zones as
convective coverage across these areas is expected to become more
scattered.

24

&&

.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Sun Jul 7 2024

Rain bands from Beryl will continue to move across the region
through the period. This will cause periods of lower vis and
ceilings with higher wind gusts. Rain may become more widespread
at the end of the period for KLCH and KBPT. Winds will be mostly
east to southeast and highest at KBPT.

&&

.MARINE...
Issued at 511 AM CDT Sun Jul 7 2024

The main concern for the Marine zones remains Tropical Storm
Beryl. A Tropical Storm Watch is effect for the western coastal
waters. Tropical Storm Beryl is expected to move northwest,
towards the south central Texas coast. Locally, conditions will
quickly deteriorate, with seas and winds rapidly building today.
Winds will be above 20 knots, with gusts approaching 30 knots.
The seas will rapidly build as Beryl approaches, with maximum wave
heights of 11 feet in the western waters. In the far eastern
waters, wave heights will be topping out around 8 feet. These
conditions will begin to settle starting monday into Tuesday,
however near normal conditions are not expected until Thursday.
Near thunderstorms, winds and waves will be higher with shorter
periods. During this time, heavy showers and thunderstorms will
also be a concern.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  92  74  90 /  30  70  50  60
LCH  78  88  77  89 /  40  90  70  70
LFT  80  93  79  92 /  40  80  60  80
BPT  80  87  76  92 /  60  90  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Warning from 7 PM this evening to 7 PM CDT Monday
     for LAZ073-074.

TX...Tropical Storm Warning for TXZ615.

GM...Small Craft Advisory until 7 PM CDT Monday for GMZ430-432-452-
     455-472-475.

     Tropical Storm Warning for GMZ450-470.

&&

SHORT TERM...87
LONG TERM....24
AVIATION...05

In the hours before

Special weather statement, Jul 7, 11:45 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1145 AM CDT Sun Jul 7 2024

LAZ030-141-TXZ260-262-071715-
Beauregard LA-Northern Calcasieu LA-Southern Newton TX-
Northern Newton TX-
1145 AM CDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BEAUREGARD PARISH
IN SOUTHWESTERN LOUISIANA AND SOUTHWESTERN NEWTON COUNTIES THROUGH
1215 PM CDT...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fields, moving northwest at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Quincy, Fields, Bancroft, Old Salem, and Bivens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3044 9343 3037 9362 3055 9387 3069 9350
TIME...MOT...LOC 1645Z 145DEG 19KT 3047 9360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Denson

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:03 AM CDTSmall Craft AdvisoryLCH42 hr
Jul 7, 10:10 AM CDTCoastal Flood WarningLCHCalcasieu, Cameron33 hr
Jul 7, 3:33 PM CDTTornado WarningLCHEvangeline, Rapides27 min
Jul 7, 4:20 PM CDTCoastal Flood AdvisoryLCHCalcasieu, Cameron, Iberia, St. Mary, Vermilion36 hr
Jul 7, 9:52 AM CDTStorm Surge WarningLCHJefferson33 hr
Jul 7, 9:52 AM CDTTropical Storm WarningLCHHardin, Jefferson, Tyler33 hr
Jul 7, 11:45 AM CDTSpecial Weather StatementLCHNewton30 min
Jul 7, 12:13 PM CDTFlood WatchLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler29 hr
Jul 7, 3:25 PM CDTSpecial Weather StatementLCHOrange35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.